Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 109, NWS Melbourne, FL

August 9, 2008Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2008, 12:44 PM EDT for Orange County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 12:44 PM EDT (16:44 UTC)
Expired
Aug 9, 2008, 1:45 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:30 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 9, 11:30 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT SAT AUG 9 2008

.DISCUSSION...UPDATED FORECAST TO INCREASE POPS SLIGHTLY TO NUMEROUS
FOR OSCEOLA AND SOUTHERN BREVARD COUNTIES AND TO DECREASE SLIGHTLY
ACROSS NORTH LAKE AND VOLUSIA COUNTIES. SURFACE BOUNDARY APPROACHING
NORTHERN CWA WITH DRIER AIR FILTERING SOUTHWARD BEHIND FEATURE.
AHEAD OF BOUNDARY...AIRMASS MOIST/UNSTABLE WITH INCREASING
CONVERGENCE. RADAR VELOCITY SIGNATURES CURRENTLY INDICATE 30-35 KT
WINDS WITH MANY CONVECTIVE CELLS...WITH RECENT CONFIRMATION OF G30
KT AT MLB. WILL UPDATE HAZARDOUS WEATHER OUTLOOK TO INCREASE LOCAL
WIND THREAT TO MODERATE ACROSS CENTRAL/SOUTHERN CWA.

&&

.AVIATION...SCT-NMRS STORMS ISM/MCO SOUTHWARD THROUGH MID AFTERNOON
WITH POTENTIAL FOR WIND GUSTS 30-40KT. DRIER AIR MOVING SOUTH TO
DAB/SFB WITH VCSH INDICATED. LOCAL LATE DAY CONVERGENCE MAY PROVIDE
ENOUGH LIFT FOR ISOLATED STORMS ACROSS NORTHERN TAF SITES...AND IF
THIS BECOMES MORE LIKELY WILL SHORT DURATION TEMPO GROUP WITH NEXT
UPDATE.

&&

.MARINE...OFFSHORE FETCH WL CONTINUE THIS AFTERNOON WITH SCT/NMRS
SHOWERS AND STORMS MOVING OFFSHORE...MAINLY BREVARD SOUTH. WINDS AND
SEAS MAINLY BELOW ANY LEVEL OF CONCERN WITH WIND WAVE AND SEAS
GENERALLY 3 FT OR LESS...HOWEVER G30-35 KT NEAR STORMS. WINDS WILL
LIKELY WEAKEN AND BECOME VARIABLE AROUND 5 KNOTS ACROSS VOLUSIA
COUNTY WATERS THIS AFTERNOON AS BOUNDARY REACHES VICINITY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECASTER...SPRATT
FORECASTER...SEDLOCK
RADAR...DECKER
HMT...CARTWRIGHT
Hazardous weather outlook, Aug 9, 11:56 AM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1156 AM EDT SAT AUG 9 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1156 AM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A FRONTAL TROUGH OVER NORTH FLORIDA WILL MOVE SLOWLY SOUTH TOWARD
CENTRAL FLORIDA THIS AFTERNOON. SCATTERED TO LOCALLY NUMEROUS
LIGHTNING STORMS WILL CONTINUE TO DEVELOP OVER THE WESTERN
PENINSULA AND MOVE EAST AT 20 TO 25 MPH ACROSS THE INTERIOR...THEN
ACROSS THE EAST COAST COUNTIES AND INTO THE ATLANTIC. THE GREATEST
COVERAGE OF STORMS WILL BE FROM CLERMONT...ORLANDO...AND CAPE
CANAVERAL SOUTH THROUGH EARLY AFTERNOON...THEN SOUTH OF LAKE
KISSIMMEE AND SEBASTIAN BY MID TO LATE AFTERNOON. MANY OF THE
STORMS WILL PRODUCE GUSTY WINDS OF 30 TO 35 MPH...WITH THE STRONGER
STORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ALONG WITH SMALL
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. PERSONS PLANNING
OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED
TO MOVE TO SAFETY BEFORE RAINFALL BEGINS AT YOUR LOCATION.

...MARINE THUNDERSTORM GUST IMPACT...
THERE IS A HIGH THREAT OF STORMS WITH HIGH WIND GUSTS MOVING
SEAWARD FROM THE MAINLAND FROM AROUND CAPE CANAVERAL SOUTHWARD
THIS AFTERNOON. MARINE GUSTS OF 35 KNOTS ALONG WITH DEADLY CLOUD
TO WATER LIGHTNING WILL ACCOMPANY MANY OF THE STORMS. MARINERS
SHOULD REMAIN AWARE OF PLACES OF SAFETY WHEN TRANSITING THE OPEN
WATERS...ESPECIALLY THOSE IN SMALL VESSELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STORM COVERAGE IS EXPECTED TO DECREASE TO 20 PERCENT OR LESS SUNDAY
AND MONDAY AS DRIER AIR PUSHES INTO CENTRAL FLORIDA. HIGHER
MOISTURE WILL RETURN TO THE AREA WEDNESDAY...AGAIN INCREASING THE
CHANCE OF STORMS THROUGH THE END OF THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SPRATT

In the hours before

Special weather statement, Aug 9, 11:53 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1153 AM EDT SAT AUG 9 2008

FLZ045-144-091645-
ORANGE-SOUTHERN LAKE COUNTY-
1153 AM EDT SAT AUG 9 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN LAKE COUNTY...WESTERN
ORANGE COUNTY...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CLERMONT...MOVING EAST AT 26 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BAY HILL...DOCTOR
PHILLIPS...ORLOVISTA AND UNIVERSAL STUDIOS.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA SIZE...WILL ALSO BE POSSIBLE IN
LOCALIZED AREAS.

SEDLOCK
Special weather statement, Aug 9, 11:56 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1156 AM EDT SAT AUG 9 2008

FLZ047-091645-
SOUTHERN BREVARD COUNTY-
1156 AM EDT SAT AUG 9 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN BREVARD COUNTY...

AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES SOUTHWEST OF PALM BAY...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MICCO.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA SIZE...WILL ALSO BE POSSIBLE IN
LOCALIZED AREAS.

SEDLOCK
Special weather statement, Aug 9, 12:16 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1216 PM EDT SAT AUG 9 2008

FLZ045-053-144-091700-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
1216 PM EDT SAT AUG 9 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHWEST LAKE
COUNTY...SOUTHWESTERN ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM WINTER GARDEN TO INTERCESSION CITY...
MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ANIMAL KINGDOM...
BAY HILL...BELLE ISLE AND CAMPBELL.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

IF THESE STORMS CONTINUE TO INTENSIFY A WARNING MAY BE NEEDED IN THE
NEAR FUTURE.

SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:22 AM EDTSpecial Marine WarningMLB113 min
Aug 9, 5:53 PM EDTSpecial Marine WarningMLB52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.